Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 139, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 17, 2018, 2:45 PM EDT for Gilmer County, Pickens County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 2:45 PM EDT (18:45 UTC)
- Expired
- Jun 17, 2018, 3:03 PM EDT
- In force
- 18 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gilmer County, GA, Pickens County, GA
The radar
The Atlanta radar (KFFC), 136 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WUUS52 KFFC 171845
SVRFFC
GAC123-227-171930-
/O.NEW.KFFC.SV.W.0139.180617T1845Z-180617T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
245 PM EDT SUN JUN 17 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Gilmer County in north central Georgia...
Northwestern Pickens County in north central Georgia...
* Until 330 PM EDT.
* At 245 PM EDT, a severe thunderstorm was located over Talona, or 7
miles southwest of Ellijay, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Talona and Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3461 8446 3456 8447 3451 8465 3466 8465
TIME...MOT...LOC 1845Z 099DEG 9KT 3459 8454
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
969
WWUS52 KFFC 171903
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
303 PM EDT SUN JUN 17 2018
GAC123-227-171913-
/O.CAN.KFFC.SV.W.0139.000000T0000Z-180617T1930Z/
Gilmer GA-Pickens GA-
303 PM EDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GILMER AND
NORTHWESTERN PICKENS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3461 8446 3456 8447 3451 8465 3466 8465
TIME...MOT...LOC 1902Z 099DEG 9KT 3460 8459
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:28 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 17, 2:28 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 228 PM EDT Sun Jun 17 2018 .PREV DISCUSSION... /Issued 720 AM EDT Sun Jun 17 2018/ PREV DISCUSSION... /Issued 336 AM EDT Sun Jun 17 2018/ SHORT TERM /Today through Monday/... Still a very weak trough across the northern half of the CWFA this morning. In the mid levels, an upper low will meander over AL/W GA today, before high pressure builds in on Monday. Due to the cooler temps aloft (steeper lapse rates), good surface instability and deep moisture in place the coverage of storms should be greater today than in previous days. With high pressure building on for Monday, coverage will be less, but isold/scattered storms still possible. Strong storms will be likely and an isolated severe thunderstorm cannot be ruled out. Any storm that develops will have the potential to produce gusty winds, frequent lightning and small hail. The primary severe thunderstorm hazards will be damaging wind gusts and potentially large hail. The steering winds aloft today and tomorrow will be aob 10kt, so storm movement will be slow - and locally heavy rainfall is likely with any storm that develops. For those with outdoor activities planned today, stay weather aware. If you can hear thunder, you are close enough to be struck by lightning. You should seek shelter if you see lightning or hear thunder. In addition, Heat Indices will range from the middle to upper 90s across much of the state today. If you plan on being outdoors for long periods of time, take frequent breaks to cool off and stay hydrated. NListemaa LONG TERM /Monday Night through Saturday/... Extended period continues to be dominated by broad upper level ridge over the eastern US. This area of high pressure will shift eastward with the axis pushing off the east coast by the latter half of this week as low pressure approaches from the west. As the ridge weakens and repositions, diurnal convection will be less inhibited, and have continued with slightly higher afternoon pops by midweek. Extended model solutions differ somewhat from the previous model runs, but continue to advertise slightly higher PoPs into next weekend. Both the ECMWF and GFS are showing moisture associated with low pressure over northeast Mexico spreading through the northern Gulf Coast states and into Georgia. This moisture combines with that associated with low pressure over the MidWest to increase precip chances over Georgia into the weekend. Higher than normal temperatures are still expected through the week with highs generally in the 90s and lows in the 70s. 31 && .AVIATION... 18Z Update... More diurnal convection today and Monday. Ceilings are in the MVFR to VFR range across the area and will eventually become all VFR later today. Will see more MVFR and some IFR ceilings move back in overnight through Mon morning. Ceilings will lift through Monday afternoon similar to this morning. Winds are expected to be mainly out of the SW at 8kt or less. Will see some gust to near 20kt in and around any TSRA development this afternoon and Monday afternoon. VSBYs will stay VFR except some brief periods of IFR VSBYs in and around thunderstorms activity. //ATL Confidence...18Z Update... Confidence medium to high on all elements 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 89 70 91 71 / 30 30 30 20 Atlanta 87 72 88 73 / 40 40 30 20 Blairsville 85 65 86 66 / 30 30 40 20 Cartersville 88 70 89 70 / 40 40 30 20 Columbus 86 72 89 73 / 60 40 30 20 Gainesville 87 70 89 71 / 30 30 30 20 Macon 86 71 90 72 / 60 40 30 20 Rome 89 71 90 71 / 30 30 30 20 Peachtree City 86 70 88 71 / 40 40 30 20 Vidalia 88 72 90 73 / 40 40 30 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...01 LONG TERM....Deese AVIATION...01
Hazardous weather outlook, Jun 17, 4:52 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 452 AM EDT Sun Jun 17 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 452 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms can be expected today, with the most coverage expected during the afternoon and evening. Some storms could be strong and an isolated severe storm cannot be ruled out. The main threats will be isolated flooding from locally heavy rainfall, damaging winds, and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... There is a chance of thunderstorms each day, mainly during the afternoon and evening hours. A few storms could be strong to severe each day with strong, gusty winds, frequent lightning and isolated flooding from heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but spotters are encouraged to submit reports of any severe weather and flooding through the web by going to weather.gov/atlanta
In the hours before
Local storm report, Jun 17, 11:01 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1101 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 6 NW MEEKS 32.68N 82.62W
06/16/2018 JOHNSON GA EMERGENCY MNGR
A FEW TREES WERE REPORTED DOWN ALONG LAWRENCE ROAD.
&&
EVENT NUMBER FFC1800351
LREAVESLocal storm report, Jun 17, 11:03 AM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1103 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 6 NW MEEKS 32.68N 82.62W
06/16/2018 JOHNSON GA EMERGENCY MNGR
A FEW TREES WERE REPORTED DOWN ALONG LAWRENCE ROAD. A
PUMP HOUSE WAS ALSO DAMAGED ALONG LAWRENCE ROAD.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER FFC1800351
LREAVESSpecial weather statement, Jun 17, 1:45 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
145 PM EDT SUN JUN 17 2018
GAZ085-086-098-171830-
Emanuel GA-Treutlen GA-Johnson GA-
145 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMANUEL...
NORTHEASTERN TREUTLEN AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 230 PM
EDT...
At 145 PM EDT...a strong thunderstorm was over Adrian, or 9 miles
north of Soperton...moving east at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Swainsboro, Adrian, Nunez, Norristown Junction, Covena, Meeks,
Blackville, Norristown and Gillis Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3242 8259 3258 8267 3272 8241 3244 8229
TIME...MOT...LOC 1745Z 248DEG 7KT 3251 8255
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 17, 2:09 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
209 PM EDT SUN JUN 17 2018
GAZ005-171845-
Murray GA-
209 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR MURRAY COUNTY UNTIL 245 PM EDT...
At 209 PM EDT...a strong thunderstorm was near Fort Mountain State
Park, or near Chatsworth...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Chatsworth, Eton and Fort Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3482 8464 3469 8466 3478 8485 3485 8470
TIME...MOT...LOC 1809Z 028DEG 7KT 3480 8469
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 17, 2:18 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT SUN JUN 17 2018
GAZ013-014-171845-
Dawson GA-Pickens GA-
218 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON AND PICKENS
COUNTIES UNTIL 245 PM EDT...
At 218 PM EDT...a line of strong thunderstorms was along a line
extending from near Fausett Lake to Lake Tamarack to Talking Rock...
and moving southwest at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Jasper, Talking Rock, Sequoyah Lake, Blaine, Lake Tamarack, Talmadge,
Hinton and Fausett Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3445 8432 3438 8455 3448 8465 3453 8452
3455 8442 3455 8437 3456 8437 3456 8435
3458 8432 3458 8430 3457 8429 3457 8427
3458 8425
TIME...MOT...LOC 1818Z 048DEG 5KT 3456 8430 3450 8440 3449 8450
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 17, 2:39 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT SUN JUN 17 2018
GAZ007-171915-
Gilmer GA-
239 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER COUNTY UNTIL
315 PM EDT...
At 239 PM EDT...a line of strong thunderstorms was along a line
extending from near Cartecay to Talona...and moving west at 10 mph.
HAZARD...pea sized hail...frequent lightning and heavy rain.
IMPACT...Minor damage to exposed surfaces is possible. Heavy rain
may cause temporary street flooding especially in poor
drainage areas.
Some locations in the path of these storms include
Talona, Cartecay and Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3463 8437 3456 8450 3456 8451 3455 8452
3460 8463 3467 8446
TIME...MOT...LOC 1839Z 103DEG 7KT 3462 8443 3459 8451
HAIL...0.25INThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:24 PM EDT | Special Weather Statement | FFC | DeKalb | 36 min |
| Jun 16, 8:27 PM EDT | Special Weather Statement | FFC | Baldwin, Hancock, Washington | 33 min |
| Jun 16, 8:30 PM EDT | Special Weather Statement | FFC | Newton | 30 min |
| Jun 16, 8:57 PM EDT | Special Weather Statement | FFC | Jasper, Putnam | 33 min |
| Jun 16, 8:59 PM EDT | Special Weather Statement | FFC | DeKalb | 31 min |
| Jun 16, 9:01 PM EDT | Special Weather Statement | FFC | Johnson | 29 min |
| Jun 16, 9:28 PM EDT | Special Weather Statement | FFC | Jasper, Putnam | 32 min |
| Jun 16, 9:38 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Putnam | 30 min |
| Jun 17, 12:59 AM EDT | Special Weather Statement | FFC | Bartow | 31 min |
| Jun 17, 9:23 AM EDT | Special Weather Statement | FFC | Macon | 37 min |
| Jun 17, 1:45 PM EDT | Special Weather Statement | FFC | Emanuel | 45 min |
| Jun 17, 2:09 PM EDT | Special Weather Statement | FFC | Murray | 36 min |
| Jun 17, 2:18 PM EDT | Special Weather Statement | FFC | Pickens | 27 min |
| Jun 17, 2:39 PM EDT | Special Weather Statement | FFC | Gilmer | 36 min |
| Jun 17, 2:52 PM EDT | Special Weather Statement | FFC | Union | 23 min |
| Jun 17, 3:05 PM EDT | Special Weather Statement | FFC | Pickens | 25 min |
| Jun 17, 3:23 PM EDT | Special Weather Statement | FFC | Gordon | 37 min |
| Jun 17, 3:47 PM EDT | Special Weather Statement | FFC | Union | 28 min |
| Jun 17, 3:57 PM EDT | Special Weather Statement | FFC | Bartow | 33 min |
| Jun 17, 4:13 PM EDT | Special Weather Statement | FFC | Union | 32 min |
| Jun 17, 4:25 PM EDT | Special Weather Statement | FFC | Douglas | 35 min |
| Jun 17, 4:28 PM EDT | Special Weather Statement | FFC | Bartow, Chattooga, Floyd, Gordon, Walker | 32 min |
| Jun 17, 4:44 PM EDT | Special Weather Statement | FFC | Lumpkin | 31 min |
| Jun 17, 4:57 PM EDT | Special Weather Statement | FFC | Walker | 33 min |
| Jun 17, 5:00 PM EDT | Special Weather Statement | FFC | Floyd | 30 min |
| Jun 17, 5:03 PM EDT | Special Weather Statement | FFC | Douglas | 27 min |
| Jun 17, 5:11 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 32 min |
| Jun 17, 5:26 PM EDT | Special Weather Statement | FFC | Cobb, Douglas, Paulding | 34 min |
| Jun 17, 5:42 PM EDT | Special Weather Statement | FFC | Floyd | 33 min |
| Jun 17, 5:46 PM EDT | Special Weather Statement | FFC | Catoosa | 29 min |
| Jun 17, 5:58 PM EDT | Special Weather Statement | FFC | Carroll, Paulding | 32 min |
| Jun 17, 6:28 PM EDT | Special Weather Statement | FFC | Carroll, Haralson | 32 min |
| Jun 17, 6:56 PM EDT | Special Weather Statement | FFC | Haralson | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.